Heat, Bollinger
- When
- June 28, 12:00 PM CST to June 30, 5:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
This stretch of heat was the beginning of an historic heat wave comparable to the intense heat experienced in the 1930's. The high temperature exceeded 100 degrees on the final three consecutive days of the month.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
This stretch of heat was the beginning of an historic heat wave comparable to the intense heat experienced in the 1930's. The high temperature exceeded 100 degrees on the final three consecutive days of the month. At Cape Girardeau, the high was 103 degrees on the 28th, 107 on the 29th, and 105 on the 30th. The high of 107 was the all-time highest temperature on record at the Cape Girardeau airport since records began there in 1960. The previous record was 105 degrees, set on several dates in 1980, 1966, and 1964. Humidity levels were not especially high due to the ongoing drought, so heat index values were within a few degrees of the actual temperature. High pressure at the surface and aloft covered the better part of the country for most of June. Toward the end of the month, the high strengthened and centered itself over the Lower Ohio and Mid-Mississippi Valleys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 11:18 AM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1218 PM CDT THU JUN 28 2012
.UPDATE...
ISSUED AT 1214 PM CDT THU JUN 28 2012
UPDATE TO THE AVIATION AND FIRE WEATHER SECTIONS.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 232 AM CDT THU JUN 28 2012
THE FIRST DAY OF FOUR DAYS IN A ROW IN WHICH WE WILL MAKE A DAILY
RUN ON RECORD BREAKING HIGH TEMPERATURES WILL COMMENCE TODAY.
ALL TIME HIGH TEMPERATURES EVER ARE APPROACHABLE...ESPECIALLY
TODAY AND TOMORROW. THE GFS MAV MOS REMAINS THE UNDERCUTTING
GUIDANCE IN THE MODEL SUITE AND HAS BEEN LACKING PERFORMANCE OF
LATE AS THE COOL MODEL...SO WE CONTINUE TO DISCARD IT. NOTABLE TO
YESTERDAY...THE WARMER MET MOS WAS STILL 3 TO 5 DEGREES TOO
COOL...AND ITS 00Z RUN HAS FURTHER WARMED FROM ITS PRECEDING RUNS.
THIS GIVES US A LITTLE MORE CONFIDENCE IN HEDGING TOWARD ITS
WARMER NUMBERS OR EVEN ABOVE THEM TODAY-TOMORROW. HOWEVER AS DEW
POINTS INCREASE EACH DAY...WE BELIEVE THIS EFFECT WILL BE MUTED.
THE OTHER NOTABLE...RECORD LOW TEMPERATURES DUE TO THE EXTREMELY
DRY AIR...LEND US TO UNDERCUT THE COOLER GUIDANCE SUITE AGAIN
TONIGHT AND PERHAPS EVEN FRIDAY NIGHT...THOUGH THE EFFECT THEN
SHOULD BE MUTED SOMEWHAT AS WELL FOR THE SAME AFOREMENTIONED
REASON (UPWARD TICK IN DEW POINTS).
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 232 AM CDT THU JUN 28 2012
DO NOT SEE MUCH RELIEF FROM THE PLUS 100 DEGREE HEAT FOR THE REST OF
THE EXTENDED FORECAST PERIOD AT MOST LOCATIONS WITHIN THE WFO PAH
COUNTY WARNING/FORECAST AREA.
FOR COLLABORATIVE PURPOSES...ATTEMPTED TO KEEP TEMPERATURES AND
DEWPOINTS IN TOLERANCE.
WITH RESPECT TO TEMPERATURES...DO NOT SEE ANY OVERRIDING REASON NOT
TO KEEP 100 PLUS DEGREE TEMPERATURES IN PLACE FOR MOST LOCATIONS
THROUGH THE EXTENDED PERIOD. THIS MEAN WEATHER PATTERN DOES NOT
APPEAR TO SHOW ANY SIGNS OF BREAKING DOWN SIGNIFICANTLY DURING THE
NEXT 10 DAYS /THROUGH SATURDAY JULY 7TH/. GIVEN THE EXTREME DROUGHT
CONDITIONS WITHIN THE WFO PAH FORECAST AREA...THERE IS A LIMIT TO
WHAT CAN STILL EVAPORATE FROM GROUND SURFACES...LEAVING ONLY SURFACE
WATER FEATURES /LAKES...ETC./ AND AMBIENT MOISTURE IN THE BOUNDARY
LAYER TO PROVIDE MOISTURE. THIS WILL ONLY LEAD TO LARGE SWINGS IN A
DIURNAL RANGE OF TEMPERATURES FOR MOST OF NEXT WEEK. FROM A FORECAST
STANDPOINT...MAY BE 1 TO 2 DEGREES TOO COOL FOR MAXIMUM DAYTIME
TEMPERATURES.
IN THE TUESDAY...WEDNESDAY TIME FRAME...THE DOMINANT RIDGE CENTER
WILL BE IN A PERIOD OF TRANSITION...ALLOWING FOR A BRIEF...BUT
MEASURABLE INCREASE IN DEWPOINT VALUES INTO THE MIDDLE AND UPPER
70S. HOWEVER...FOR THE PERIOD FROM SATURDAY THROUGH MONDAY...AND
AGAIN AFTER WEDNESDAY...DEWPOINTS SHOULD REMAIN IN THE UPPER 50S TO
LOWER 60S. AT THIS TIME...THE FORECAST DEWPOINT VALUES MAY STILL BE
2 TO 3 DEGREES TOO HIGH AND MAY HAVE TO BE LOWERED IN SUBSEQUENT
FORECASTS.
THERE IS SOME POTENTIAL FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TUESDAY THROUGH WEDNESDAY DURING THE AFOREMENTIONED
TRANSITION PERIOD OF THE RIDGE. HOWEVER...MOST LOCATIONS WILL SEE
LITTLE...IF ANY RELIEF FROM THUNDERSTORM ACTIVITY.
GIVEN THE EXPECTED LONGEVITY OF THIS EXCESSIVE HEAT EVENT...THERE
LIKELY BE THE POTENTIAL FOR AN EVENTUAL UPGRADE FROM A HEAT ADVISORY
TO EXCESSIVE HEAT WARNING NEXT WEEK. THIS WILL REQUIRE SIGNIFICANT
COORDINATION WITH THE NWS PARTNERS. BASED ON THE CURRENT
FORECAST...SOME LOCATIONS IN THE WFO PADUCAH AREA COULD SEE 100 PLUS
DEGREE TEMPERATURES AT LEAST EIGHT /OR MORE?/ DAYS IN A ROW. THIS
WOULD BE UNPRECEDENTED TO SAY THE LEAST. BEST ADVICE...STAY COOL AND
HYDRATED IF AT ALL POSSIBLE DURING THIS HEAT WAVE.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1214 PM CDT THU JUN 28 2012
VFR CONDITIONS THIS AFTERNOON THROUGH FRIDAY MORNING. SW WINDS
SHOULD RANGE FROM 5-10 KTS WITH A BRIEF GUST TO 15 KTS POSSIBLE.
WINDS WILL DROP OFF TONIGHT. LITTLE TO NO CLOUD COVER EXPECTED.
&&
.FIRE WEATHER...
ISSUED AT 1214 PM CDT THU JUN 28 2012
AFTER COORDINATING WITH LAND MANAGEMENT OFFICIALS YESTERDAY AND
THIS MORNING...THE RED FLAG WARNING HAS BEEN CANCELLED. WINDS WERE
SHORT OF CRITERIA...AND THE LAND MANAGEMENT AGENCIES AGREED THAT
WHILE THERE IS AN ELEVATED RISK FOR WILDFIRES...SPREAD POTENTIAL
WILL BE LIMITED GIVEN THE LOWER THAN CRITERIA (SUSTAINED 15 MPH)
WINDS ACROSS THE REGION. MANY COMMUNITIES AND COUNTIES ACROSS THE
REGION ALREADY HAVE BURN BANS IN EFFECT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ILZ075>078-080>094.
MO...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR MOZ076-086-087-100-
107>112-114.
IN...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR INZ081-082-085>088.
KY...HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 325 AM CDT THU JUN 28 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 325 AM CDT THU JUN 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RECORD OR NEAR RECORD HIGH TEMPERATURES ARE FORECAST...AND A HEAT ADVISORY IS IN EFFECT. SEE THE HEAT ADVISORY FOR DETAILS. SEVERE TO EXTREME DROUGHT CONTINUES...NUMEROUS BURN BANS ARE IN EFFECT...AND THE MARK TWAIN FOREST IS CLOSED DUE TO EXPLOSIVE FIRE GROWTH POTENTIAL. A RED FLAG WARNING IS IN EFFECT. SEE THE WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HEAT ADVISORY CONTINUES FRIDAY THROUGH SUNDAY. REFER TO THE ADVISORY FOR MORE DETAILED INFORMATION. IT IS ALSO POSSIBLE THAT AFTERNOON AND EVENING HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 BEYOND SUNDAY AND THROUGH THE REMAINDER OF NEXT WEEK...WHICH MAY NECESSITATE AN EXTENSION OF THE ADVISORY OR AN UPGRADE TO AN EXCESSIVE HEAT WARNING. AN ELEVATED FIRE DANGER WILL LIKEWISE CONTINUE THROUGH NEXT WEEK...GIVEN THE DRY VEGETATION AND THE MINIMUM DAYTIME RELATIVE HUMIDITY VALUES...AVERAGING IN THE 15 TO 25 PERCENT RANGE. SOME RELATIVE HUMIDITY VALUES IN THE SINGLE DIGITS MAY BE POSSIBLE. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE BY TUESDAY AND WEDNESDAY...HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1214 PM CDT THU JUN 28 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-290230- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1214 PM CDT THU JUN 28 2012 ...DANGEROUS HEAT AND ELEVATED FIRE DANGER TO PERSIST FOR THE NEXT SEVERAL DAYS... VERY DRY VEGETATION DUE TO EXTREME DROUGHT CONDITIONS WILL PERSIST FOR THE NEXT SEVERAL DAYS. THIS COMBINED WITH LOW AFTERNOON RELATIVE HUMIDITY AND VERY HOT TEMPERATURES WILL RESULT IN AN ELEVATED RISK FOR WILDFIRES. MANY COUNTIES AND COMMUNITIES HAVE BURN BANS IN EFFECT. PLEASE CONTACT LOCAL COUNTY OFFICIALS TO DETERMINE IF YOUR AREA IS CURRENTLY SUBJECT TO A BAN. WINDS ARE FORECAST TO REMAIN BELOW CRITERIA FOR A RED FLAG WARNING ISSUANCE. THIS SHOULD HELP LIMIT SPREAD POTENTIAL. NEVER THE LESS CONDITIONS REMAIN DANGEROUS. MEANWHILE...TODAY MARKS THE BEGINNING OF WHAT WILL BE A LONG DURATION HEAT WAVE. HISTORY HAS SHOWN THAT CUMULATIVE EFFECTS OF A PROLONGED HEAT WAVE CAN HAVE SERIOUS CONSEQUENCES WITH RESPECT TO PEOPLES HEALTH AND WELL BEING. HIGH TEMPERATURES WILL BE NEAR OR ABOVE 100 DEGREES THROUGH THE 4TH OF JULY HOLIDAY. HUMIDITY LEVELS WILL RISE SLOWLY AS WELL. SOME RELIEF IS EXPECTED AT NIGHT GIVEN MODEST HUMIDITY LEVELS. HAVING SAID THAT...WARMER LOW TEMPERATURES ARE FORECAST LATE THIS WEEK AND INTO EARLY NEXT WEEK. MANY COMMUNITIES ARE MAKING AVAILABLE RELIEF AND COOLING CENTERS FOR THOSE THAT NEED ASSISTANCE IN DEALING WITH THE HEAT. CONTACT YOUR LOCAL COMMUNITY OFFICIALS FOR INFORMATION. THIS HEAT WAVE WILL RIVAL ONE OF THE MOST NOTABLE HEAT WAVES ON RECORD. IT WILL COMPARE TO THE ONE THAT OCCURRED BACK IN 1936...WHEN MANY REPORTING STATIONS RECORDED SEVERAL CONSECUTIVE DAYS OF AT OR ABOVE 100 DEGREE TEMPERATURES. WE ARE LOOKING AT A SIMILAR DURATION WITH THIS HEAT WAVE. NOW IS THE TIME TO PREPARE. THE YOUNG AND ELDERLY ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF HEAT. NEVER LEAVE A CHILD UNATTENDED IN A CAR FOR ANY LENGTH OF TIME. PETS CAN ALSO SUFFER FROM THE DANGERS OF HEAT. NOLES
The national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388968, 388969, 388970, 388971, 388972, 388973, 388974, 388975, 388976, 388977, 388978.